Excellent review of opioid toxicity

July 10, 2012, 9:48 pm

★★★★☆

Management of Opioid Analgesic Overdose. Boyer EW. N Engl J Med 2012 Jul 12;367:146-55.

No abstract available online

This is an excellent review of issues involved in managing opioid overdose, that has the distinct advantage of offering strong opinions on some controversial topics.   While I’m not sure that I agree with everything Dr.  Boyer advocates in this article, I appreciate an author who takes positions and says what he thinks. (This is more rare than you might imagine.)

Some of the important points made in this review:

  • Since patients with opioid overdoses are at risk for compartment syndrome, the clinician should palpate all major muscle groups looking for firmness, swelling or tenderness.
  • The initial dose of naloxone should be small (0.04 mg in adults), followed every 2-3 minutes with escalating doses of 0.5 mg, 2.0 mg, 4 mg, 10 mg, and 15 mg until there is adequate response. Lack of response after the 15 mg dose suggests that opioid overdose is not the cause of respiratory or CNS depression.
  • The pharmacokinetics of opioid medications may be altered in pediatric and geriatric patients, who must be observed carefully.
  • Aside from children and the elderly,  patients whose respiratory rate improves after administration of naloxone should be observed for 4 to 6 hours before discharge is considered.

Dr. Boyer points out the following pitfalls in managing opioid overdose:

  • failure to appreciate that naloxone will prevent recurrence of opioid toxicity
  • failure to recognize that response to a low dose of naloxone does not necessarily indicate mild toxicity
  • failure to recognize concomitant acetaminophen toxicity in a patient with opioid overdose who may have ingested a combination product
  • failure to appreciate that children and the elderly may have prolonged or recurrent toxicity because of altered metabolism

There are some statements in this article to which I take exception. For example, Dr. Boyer states that: “Naloxone can be administered without compunction in any patients, including patients with opioid dependence.” Maybe it’s just me, butI still would have some compunction, having seen too many cases in which precipitation of acute withdrawal turned quite unpleasant — although starting at the ultralow dose recommended in this review would probably minimize these reactions. In addition, I am not sure that Dr. Boyer is on firm ground when he states that naloxone absolutely does not cause pulmonary edema. This issue is still controversial. Unfortunately, there is no discussion of nebulized naloxone. And, finally, there is no mention of what I believe is a frequent pitfall in management: unnecessarily administering naloxone to a patient who might be slightly drowsy, but is not having respiratory depression or airway compromise.

Nonetheless, a review well worth reading. Recommended.

5 Comments:

  1. Joe Lex Says:

    Leon –

    The homeopathic starter dose of naloxone is something new to me and my colleagues here in North Philly, where it is not unusual to see 2 or 3 heroin ODs per shift. I saw it in the review article and thought it was a typo, but it was repeated. It has caused comment among our Temple crew. When did this start and where did it come from? Table 3 says: adult dose – 0.04mg. Pediatric dose: 0.1 mg/kg. So a 10-kg toddler gets a starting dose that is 25 x greater than the adult dose??
    His suggestion that we should bag-valve everyone with a respiratory rate <12 is also a bit loony, and the 4 to 6 hour observation is just absurd.
    Glad to see your comments about nebulized naloxone in the breathing patient.
    Joe

  2. Leon Says:

    Joe:

    Thanks for you comments. They’re all on key points, and allow me to elaborate on my comments posted in the review.

    As far as I can determine, the push towards lower doses of naloxone comes from the New York group. In the chapter on Opioid Antagonists in the latest edition of Goldfrank’s Toxicologic Emergencies (2011, 9th edition), Mary Ann Howland and Lewis Nelson of the NYC Poison Center write:

    “A dose of naloxone 0.4 mg IV will reverse the respiratory depressant effects of most opioids and is an appropriate starting dose in nonopioid-dependent patients. However, this dose in an opioid-dependent patient usually produces withdrawal, which should be avoided if possible. The goal is to produce a spontaneously and adequately ventilating patient without precipitating significant or abrupt opioid withdrawal. Therefore, 0.04 mg is a practical starting dose in most patients, increasing to 0.4 mg, 2 mg, and finally 10 mg.”

    I think the higher starting dose of naloxone in kids is based on the idea that children are unlikely to be opioid dependent, would probably not go into acute withdrawal with higher doses of naloxone, and therefore should receive an initial dose that should reliably reverse respiratory depression.

    On the other points, the article does state that “For patients with stupor who have respiratory rates of 12 breaths per minute or less, ventilation should be provided with a bag-valve mask . . .” I think the key idea Dr. Boyer was making related to “stupor” rather than the respiratory rate, which in most cases would be much lower than 12 per minute.

    Finally, I don’t think the article discussed adequately the distinction between patients who really needs naloxone — apnea, respiratory failure, breathing < 3 per minute, blue — and those who really don’t — e.g, drowsy, dozing off, but breathing fine. In the former, a prolonged observation period, or even admission, makes sense. I think it not advisable to discharge too hastily a patient who comes in essentially dead or dying. For the latter, an observation period of 2 hours makes more sense.

  3. Edward W Boyer MD PhD Says:

    Hey Leon

    The issue regarding observation periods is that nobody can really tell, either from physical examination or routine toxicologic testing, what opioid analgesics a person might have taken. In other words, most patients with MOR agonist overdose look remarkably similar; most clinical testing methods (e.g., the drugs of abuse screen) will fail to detect most opioids. Furthermore, patients who overdose on opioid analgesics sometimes distort, prevaricate, or even outright lie about their opioid use. The clinician confronted with a minimally poisoned patient, therefore, has little opportunity to actually *prove* the drug that is producing toxicity. Did the slightly drowsy person in the ED take a small dose of APAP-hydrocodone, or is he in the early stages of methadone poisoning that won’t really manifest for several more hours? Until that question can be answered with confidence in all clinical locations, I would suggest that an observation period of at least six hours is prudent.

  4. Leon Says:

    Ed:

    Thanks for the clarification. To my way of thinking, in a straightforward case — known exposure (e.g, IV heroin) treated with IV (not sublingual) naloxone in a patient without significant liver disease or other complicating factors — by 2 hours the antidote effect would be gone, and the patient should be safe for discharge.

    If, on the other hand, there is any uncertainty, then a prolonged observation period would be justified. Of course, it’s always a judgment call exactly how much faith to put in the proffered history, but I think that if we start with the premise that everything any patient says is unreliable it becomes impossible to practice medicine.

  5. Edward W Boyer MD PhD Says:

    What you say is true, but the review was not directed toward the management of IV heroin overdoses. To that end, I don’t necessarily believe that everything said by all patients is unreliable; the problem is that I can’t tell a priori who is being completely candid. But maybe that’s because I still have trouble understanding all these Massachusetts folk.